Missouri, 2018Hail in Missouri, March 16, 2018
March 16, 2018 · NWS SGF · 1 event in 1 county or zone
An isolated severe thunderstorm produced a report of large hail and strong wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced a report of large hail and strong wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 16, 1:49 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 16, 1:49 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
249 PM CDT Fri Mar 16 2018
.SHORT TERM...(This afternoon into Saturday)
Issued at 248 PM CDT Fri Mar 16 2018
Interesting surface weather pattern at 19z included a stationary
front that extended from a low near Salinas, KS through Fort
Scott to a bit north of West Plains...a dry line that extended
more or less southward from the low and a cold front lagging
behind into the Texas Panhandle.
This pattern has lead to two rather diverse short term concerns
into this evening...rapid spread of grass fires over the west and
the potential for strong to severe thunderstorms over parts of
central and south central Missouri.
There is a Red Flag Warning in effect for southeast Kansas into
far western Missouri until 7 PM. 20 to 30 mph winds with gust to
40 mph will be noted in this area...with south winds shifting
westerly as first the dry line and eventually the cold front
moves through the region. Humidities will fall into the 20-30%
range with the passage of the dry line.
At the other end of the meteorological spectrum...there is a
conditional risk for isolated strong to severe storms along the
surface boundary during the late afternoon due to the existence
of good low level wind shear and a northwest to southeast ribbon
of ML CAPES of 750-1000 J/KG...however the 19z special upper air
observation from KSGF yielded the existence of a cap which has
minimized updrafts to this point. This narrow area of CAPE will
translate eastward with isolated to scattered convection to
develop from Truman Lake southward into the Stockton Lake region
through 21z and then spread eastward along and north of the
surface boundary into the early evening. Best chance for any
severe storms will be from 3:30 to 7 PM.
For those desiring rainfall...precipitation will be limited to less
than 0.25 inch in the areas that witness rainfall.
Saturday will then be dry but 10 to 15 degrees cooler on the back
side of the cold front which will reach the AR/LA border before
stalling out.
.LONG TERM...(Sunday through Friday)
Issued at 248 PM CDT Fri Mar 16 2018
The frontal boundary will return northward on Sunday setting up a
bit of deja vu as warm advection over the front leads to pockets
of light rain Sunday night. Limited instability will once again
lead to uncertainty on thunderstorm development and strength on
Monday as another negatively tilted upper low crosses the Central
Plains. Rain chances..and maybe even a bit of snow over Central
Missouri...will then continue into Tuesday as several weak
short wave descend off the western ridge.
Otherwise look for seasonably cool temperatures in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1206 PM CDT Fri Mar 16 2018
MVFR ceilings early on in the TAF possible before scattering out
this afternoon. An isolated storm is possible at SGF by mid
afternoon however confidence is still low on the coverage so went
VCTS for now. Winds will remain gusty out of the southeast before
turning more southwesterly then westerly tonight.
&&
.FIRE WEATHER...
Issued at 248 PM CDT Fri Mar 16 2018
Complex surface weather pattern to lead to potentially dangerous spread
and shifting of grass fires over southeast Kansas into western Missouri
into this evening. Winds will vary greatly due to the presence of
the surface boundaries mentioned above.
Of greatest concern will be over southeast Kansas into far western Missouri
where winds will gust to near 40 mph and dew points fall on the back
side of the dry line resulting in relative humidities dropping to around
25 percent before temperatures begin to fall this evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 7 PM CDT this evening for MOZ066-077-088-
093-101.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Burchfield
FIRE WEATHER...GriffinHazardous weather outlook, Mar 16, 11:34 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1234 PM CDT Fri Mar 16 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1234 PM CDT Fri Mar 16 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Limited non thunderstorm wind risk.
Significant fire weather risk.
DISCUSSION...
Isolated to widely scattered thunderstorms will develop this
afternoon along a dry line and stationary front across the area.
There is a marginal risk for severe thunderstorms this afternoon
into early evening. The timeframe for any strong to severe storms
would be between 2pm and 7pm. Thunderstorms look to first develop
just to the northwest of Springfield and then move east with
additional isolated storms developing across south central
Missouri by early evening. Thunderstorms will remain isolated to
scattered in nature therefore not all locations will see storms.
The primary storm threats will be isolated severe hail up to
quarter size along with isolated damaging wind gusts up to 60
mph. Given the strong shear dynamics, an isolated tornado threat
can't be ruled out. The potential is very low but not zero.
Significant fire weather behavior will develop this afternoon
over southeast Kansas and far western Missouri as dry air moves
into the area behind a dry line with gusty southwest winds. A Red
Flag Warning is in effect along and west of I-49 for this
afternoon. Southwest to west winds of 20 to 30 mph is expected
with gusts up to 40 mph possible over southeast Kansas into
western Missouri this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorm chances will return from late Sunday into
Monday. Similar to today the potential for strong to
thunderstorms will be dependent on the amount of instability.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the next six hours for
locations along and east of a Stockton to Springfield to
Gainesville line.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
In the hours before
Special weather statement, Mar 16, 3:06 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
406 PM CDT FRI MAR 16 2018
MOZ068-079-162130-
Polk MO-Hickory MO-
406 PM CDT FRI MAR 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY AND
NORTHWESTERN POLK COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Play, or 9 miles northwest of Bolivar, moving northeast at 40
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Pomme de Terre Lake... Pomme De Terre State Park...
Pittsburg... Humansville...
Flemington... Dunnegan...
Elkton...
LAT...LON 3786 9319 3764 9355 3771 9362 3774 9361
3774 9363 3791 9344
TIME...MOT...LOC 2105Z 231DEG 37KT 3770 9355
RaberdingSpecial weather statement, Mar 16, 3:37 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
437 PM CDT FRI MAR 16 2018
MOZ055-068-162215-
Benton MO-Hickory MO-
437 PM CDT FRI MAR 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HICKORY AND
SOUTHEASTERN BENTON COUNTIES UNTIL 515 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermitage, moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hermitage... Wheatland...
Cross Timbers... Fristoe...
Edwards...
LAT...LON 3812 9306 3806 9306 3789 9334 3795 9342
3815 9326
TIME...MOT...LOC 2137Z 231DEG 23KT 3795 9333
RaberdingSpecial weather statement, Mar 16, 3:55 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT FRI MAR 16 2018
MOZ056-057-069-162245-
Camden MO-Miller MO-Morgan MO-
455 PM CDT FRI MAR 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MILLER...
NORTHWESTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 545 PM
CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laurie, or 14 miles northwest of Camdenton, moving northeast at 25
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lake of The Ozarks... Village of Four Seasons...
Lake Ozark... Laurie...
Sunrise Beach... Gravois Mills...
Climax Springs... Bagnell...
Rocky Mount... Barnumton...
Lakeview... Purvis...
LAT...LON 3826 9250 3805 9305 3819 9306 3839 9274
TIME...MOT...LOC 2154Z 241DEG 23KT 3818 9291
Raberding
Local storm report, Mar 16, 5:28 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 2 SE MONTREAL 37.95N 92.57W
03/16/2018 E0.88 INCH CAMDEN MO LAW ENFORCEMENT
NICKLE SIZE HAIL SE OF MONTREAL.
&&Hail, Camden
- When
- March 16, 5:46 PM CST
- Where
- Camden County, 2.43 mi ESE of White City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.918, -92.808
Missouri State Highway Patrol reported an accident near Tunnel Dam Road and Highway D. The trooper reported hail up to quarter size covered the ground and road which caused slick driving condition. One inch hail covered the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, March 16, 20181 death · 1 event
- Hail and Damaging Winds in Missouri, March 16, 2018$95,000 · 1 in hail · 10 events
- Winter Storm and Winter Weather in South Dakota, March 16, 201824 events
- Winter Weather in South Dakota, March 16, 201816 events
- High Wind in Kansas, March 16, 201865 kt wind · 11 events
- Flooding in South Dakota, March 16 to 27, 20189 events
- Winter Weather in Iowa, March 16, 20189 events
- Hail in Kentucky, March 16, 2018$10,000 · 1.75 in hail · 6 events
- Winter Storm in Nebraska, March 16, 20185 events
- Winter Storm in South Dakota, March 16, 20185 events
- Winter Storm in Nebraska, March 16, 20183 events
- Wildfire in Oklahoma, March 16, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735912.